Alert archive / New Mexico / Red Flag Warnings in 2022

Red Flag Warning 12, NWS El Paso, TX

April 9, 20225 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Apr 9, 2022, 5:21 AM MDT for 5 counties in New Mexico. It took effect at Apr 9, 2022, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2022, 5:21 AM MDT (11:21 UTC)
In effect from
Apr 9, 2022, 1:00 PM MDT
Expired
Apr 9, 2022, 7:00 PM MDT
In force
6 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Grant County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 87 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 11.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2022-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2022-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4886 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 9, 3:36 AM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 9, 3:36 AM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
336 AM MDT Sat Apr 9 2022

.SYNOPSIS...
A strong westerly flow pattern over the region will generate a
series of breezy to windy days from this afternoon through next
Thursday. Breezy conditions are expected this afternoon followed
by windy conditions and blowing dust Sunday and Monday. Very
windy conditions, blowing dust, and a slight possibility of
mountain showers will occur on Tuesday. Cooler but still breezy
conditions are expected Wednesday and Thursday. With strong winds
and mostly dry conditions, fire danger will be high through the
week.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
After some cooler weather the last couple of days, we will see
warmer temperatures return today. Our high temperatures this
afternoon will be 5 to 10 degrees warmer than we saw on Friday,
which will be around 10 degrees above average for this time of year.
The reason for these warmer temperatures will be our winds. For the
last couple of days we have had a northwest flow aloft. This type of
flow pattern usually limits are daily warming, but for today, we
will see the northwest flow become more of a zonal flow (west to
east), which usually brings in warmer air. And that will be the case
today. This afternoon's winds will be breezy to windy, with the
strongest winds occurring in area mountains. A zonal flow this time
of year is also a dry pattern, so we will see very low dewpoint
temperatures. Get the lotion and lip balm out for today (and the
next several days). Not expecting much in the way of clouds for this
afternoon.

For tonight, we will see some high clouds move across the area, but
they will have next to zero impact on our weather. At the surface
our breezy to windy winds will continue for most of the night, which
will help keep our Sunday morning's low temperatures much above
average for this time of year.

&&

.LONG TERM...Sunday through next Friday...
Southern New Mexico and far west Texas will be under a strong and
persistent westerly flow pattern for the much of the forecast
period. The local area will sit at the base of a broad long wave
trough that is straddling the country and will help enhance the
strong winds aloft. This pattern will also induce a series of
surface lows east and north east of the region that will help
tighten the surface pressure gradient across the state. Day time
heating in the afternoon will mix the boundary layer with mid
levels of the atmosphere and allow stronger winds to mix down to
the surface at the same time the pressure gradient tightens. This
will cause westerly wind speeds to significantly increase in the
afternoon.

Windy conditions with wind speeds of 20 to 30 mph and patchy
blowing dust are expected Sunday afternoon. Temperatures will run
several degrees above normal under sunny skies. Winds will be
stronger on Monday with west winds of 25 to 35 mph possible for
much of the area, along with patchy blowing dust, especially in
dust prone areas of the lowland deserts like the interstate-10
corridor through southern New Mexico. Monday will also have warm
temperatures in the 80s for lowland areas.

On Tuesday a low pressure trough embedded in the westerly flow
will help increase southwesterly to west winds into the very windy
category of 30 to 45 mph. A high wind warning may be needed for
portions of southern New Mexico west of the Rio Grande on Tuesday.
In addition to the winds, areas of blowing dust may be prevalent
across the region by the afternoon. This system may also produce a
slight chance of showers and a few thunderstorms for the mountains
of the Gila Region and Sacramento mountains Tuesday into Tuesday
night. Accumulations of precip will be light at generally a tenth
of an inch or less. Some of the precipitation may be mixed with
snow at the higher elevations above 7500 feet by Tuesday night.
snowfall will be light and spotty.

The trough will exit the region early Wednesday with continued
breezy to windy conditions from a west to north west direction.
Temperatures will behind the system will be cooler and closer to
seasonal averages Wednesday and Thursday. Calmer conditions are
expected by Friday.

&&

.AVIATION...06Z TAF CYCLE
VFR conditions expected through the TAF cycle with unlimited
skies. Surface winds continue to be AOB 10KT through the morning
hours. After 18Z, breezy WSW winds return to all TAF sites with
speeds 13-16G23-26KT. As such, patchy BLDU may become an issue
but have the highest confidence with KDMN seeing some reduction in
visibilities during the afternoon hours.

&&

.FIRE WEATHER...
It is April in New Mexico and far west Texas and that means dry and
windy weather. We will see an extended period of critical fire
weather conditions starting today and lasting through at least
Tuesday. The cool northwest flow aloft that we have enjoyed for the
last couple of days, will transition into a zonal flow for today. We
will see stronger winds today, than the last few days. I do think
most of the lowland's winds will stay just below critical levels,
but the mountains look like they will reach Red Flag conditions for
both winds and min RH's this afternoon, so a Red Flag warning will
be issued for our mountain zones this afternoon. The winds will be
even a little stronger on Sunday, so I will go ahead and upgrade the
Fire Weather watch for that day to a Red Flag warning, which will
cover all the fire weather zones. We will see more windy conditions
on Monday so I will go ahead and issue a Fire Weather watch for that
day as well. And we still have to get past Tuesday, which will have
our strongest winds of the week. We could see sustained surface
winds Tuesday afternoon of 30 to 40 mph (or higher) with gusts to 50
to 60 mph. Needless to say, we will need fire weather highlights on
Tuesday as well. Wednesday looks breezy to windy, but may fall just
short of fire weather conditions. We will see similar conditions on
Thursday, but then cooler and calmer air moves in for Friday. With
low dewpoint temperatures across the region we will see very low min
RH's with poor RH recoveries at night. Min RH's today and Sunday
will be in the single digits in the lowlands and near 10% in area
mountains. For Monday and Tuesday, min RH's will be slightly higher
with reading of 10 to 15% in the lowlands and near 20% in area
mountains. But drier air returns for Wednesday through Friday, with
min RH's in the single digits in the lowlands to near 10% in the
mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 87  60  86  57 /   0   0   0   0
Sierra Blanca           82  53  80  50 /   0   0   0   0
Las Cruces              87  53  86  52 /   0   0   0   0
Alamogordo              83  52  83  48 /   0   0   0   0
Cloudcroft              60  40  58  37 /   0   0   0   0
Truth or Consequences   84  52  83  50 /   0   0   0   0
Silver City             76  48  74  44 /   0   0   0   0
Deming                  86  49  84  47 /   0   0   0   0
Lordsburg               85  47  83  44 /   0   0   0   0
West El Paso Metro      87  58  86  55 /   0   0   0   0
Dell City               86  54  84  50 /   0   0   0   0
Fort Hancock            88  56  88  50 /   0   0   0   0
Loma Linda              79  53  78  50 /   0   0   0   0
Fabens                  88  56  87  52 /   0   0   0   0
Santa Teresa            86  53  84  50 /   0   0   0   0
White Sands HQ          85  58  84  56 /   0   0   0   0
Jornada Range           83  52  83  50 /   0   0   0   0
Hatch                   86  53  84  50 /   0   0   0   0
Columbus                87  53  84  51 /   0   0   0   0
Orogrande               84  56  83  51 /   0   0   0   0
Mayhill                 73  46  72  42 /   0   0   0   0
Mescalero               71  43  70  40 /   0   0   0   0
Timberon                69  40  68  38 /   0   0   0   0
Winston                 83  40  80  34 /   0   0   0   0
Hillsboro               82  51  79  47 /   0   0   0   0
Spaceport               83  48  82  48 /   0   0   0   0
Lake Roberts            77  41  74  39 /   0   0   0   0
Hurley                  79  44  78  41 /   0   0   0   0
Cliff                   83  36  84  35 /   0   0   0   0
Mule Creek              78  46  76  43 /   0   0   0   0
Faywood                 79  47  77  44 /   0   0   0   0
Animas                  86  49  84  47 /   0   0   0   0
Hachita                 85  48  83  46 /   0   0   0   0
Antelope Wells          84  50  81  47 /   0   0   0   0
Cloverdale              79  47  76  45 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon to 8 PM MDT Sunday for NMZ110>113.

     Fire Weather Watch from Monday afternoon through Monday evening
     for NMZ110>113.

     Red Flag Warning from 1 PM this afternoon to 7 PM MDT this
     evening for NMZ110-113.

TX...Red Flag Warning from noon to 8 PM MDT Sunday for TXZ055-056.

     Fire Weather Watch from Monday afternoon through Monday evening
     for TXZ055-056.

&&

15-Brice/04-Lundeen
Hazardous weather outlook, Apr 8, 5:23 AM MDT, 23 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
523 AM MDT Fri Apr 8 2022

NMZ401>417-TXZ418>424-091130-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
523 AM MDT Fri Apr 8 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The next Pacific trough begins to increase winds again on Sunday.
Winds increase further on Monday and Tuesday with winds expected
to be strong enough to warrant wind advisories, and possibly high
wind warnings. Possible damaging winds, with blowing dust and
critical fire weather conditions are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 5:21 AM MDTFire Weather WatchEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more23 hr
Apr 9, 5:21 AM MDTRed Flag WarningEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more39 hr
Apr 9, 1:28 PM MDTWind AdvisoryEPZGrant, Hidalgo, Luna, Otero, Sierra31 hr

Nearby

Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.